West Virginia, 2009

Hail and Damaging Wind in West Virginia, May 11, 2009

May 11, 2009 · NWS RLX · 4 events in 3 counties and zones

A few late day thunderstorms developed in eastern Ohio ahead of a surface boundary. That cluster moved southeast and pulsed to severe hail limits in portions of Tyler and western Doddridge Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few late day thunderstorms developed in eastern Ohio ahead of a surface boundary. That cluster moved southeast and pulsed to severe hail limits in portions of Tyler and western Doddridge Counties. The freezing level was only around 7 thousand feet, while surface temperatures were only in the 60s. While the thunderstorms were weakening, isolated wind damage occurred in southern Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 1:44 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 11, 1:44 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT MON MAY 11 2009

.SYNOPSIS...
SURFACE PRESSURE TROUGH AFFECTS THE NORTHERN ZONES. HIGH PRESSURE
TONIGHT AND TUESDAY NIGHT. A COLD FRONT CROSSES THURSDAY. ANOTHER
COLD FRONT AFFECTS THE AREA FRIDAY NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
SURFACE TROUGH PROVIDING THE CONVERGENCE FOR A LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE OHIO RIVER VALLEY. THIS TROUGH WILL GET
PUSHED THROUGH THE CWA TONIGHT WITH HIGH PRESSURE ADVANCING FROM THE
WEST. NAM IS SHOWING CAPE VALUES PUSHING 400-500 J/KG...AND WITH
SOME PEEKS IN THE CLOUDS...HEATING IS HELPING TO DRIVE THE
CONVECTION...WHICH CAN BE SEEN ON THE VISIBLE IMAGE QUITE EASILY AS
IT EXTENDS NORTHWARD INTO OHIO AND PENNSYLVANIA. WITH SOME DRIER AIR
ALOFT...WINDS COULD GUST A BIT IN THUNDERSTORMS.

SHOULD START TO SEE THE SKY CLEAR BEGINNING NORTHWEST INTO THE
EVENING HOURS...AND MOST PLACES WILL END UP WITH A CLEAR SKY
OVERNIGHT. CLOUDS WILL EVACUATE THE NORTHERN ZONES IN WEST VIRGINIA
WITH THE TROUGH BEING PULLED EAST...AND SOME LINGERING CLOUDS IN THE
NORTHEAST MOUNTAINS. OTHERWISE...BY DAWN...MOST LOCATIONS WILL WILL
SEE A CLEAR SKY.

SEEING THE FAMILIAR PINCH AT THE TOP OF THE BOUNDARY LAYER IN
FORECAST SOUNDINGS WHICH INDICATES A GOOD SET UP FOR DAYTIME HEATING
CUMULUS TUESDAY. WITH A BETTER DOSE OF INSOLATION...WILL SEE
TEMPERATURES TRYING TO GET TOWARDS MORE NORMAL VALUES. A
NORTH/NORTHEAST SURFACE FLOW WILL HELP CONTINUE TO DRY THINGS OUT A
BIT...ESPECIALLY SOUTH AND SOUTHWEST IN THE FLOODED COAL FIELDS.

WAS SOME SPREAD IN THE MET AND MAV TODAY...BUT WITH THE LOWER
DEWPOINTS AND CLEAR SKIES...WENT COOLER THAN THE WARMER MET...EVEN
THOUGH THE MET HAS BEEN PERFORMING A LITTLE BETTER LATELY. ENDED UP
WITH SOMEWHAT OF A BLEND IN A ROUNDABOUT FASHION.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
CONDITIONS REMAIN DRY FOR TUE NGT INTO WED...AS HIGH PRESSURE BUILDS
IN BEHIND THE EXITING WAVE. THEN...A WARM FRONT ASSOCIATED WITH A
LOW PRESSURE CENTER WILL MOVE THROUGH THE REGION...CREATING A CHANCE
FOR SHOWERS AND THUNDERSTORMS WED AND WED NIGHT. THE ECMWF SEEMS
MORE REALISTIC THAN THE GFS IN ITS QPF FIELD BRINGING MOST OF THE
PCPN ACROSS SOUTHEAST OH WITH THE WARM FRONT ON THURSDAY. GUSTY
WINDS ARE EXPECTED WED AND THU AS BUFKIT SHOWS INVERTED V
SOUNDING...AND A BUBBLE OF DRY AIR IN THE MID LEVELS...H7 TO
H8...SUGGESTING STRONG SHOWERS OR THUNDERSTORMS COULD PRODUCE STRONG
DOWNDRAFT.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION ON THURSDAY AS
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES THROUGH THE REGION
BY EARLY AFTERNOON...BEFORE EXITING THE REGION LATE THURSDAY
NIGHT/EARLY FRIDAY. BOTH MODELS SHOW AGREEMENT IN TIMING OF THE COLD
FRONT...ALTHOUGH GFS QPF FIELD LOOKS WEAKER. INCREASED POPS TO
LIKELY WITH THE COLD FRONT.  INTRODUCED GUSTY WINDS UP TO 25 KNOTS
AS BUFKIT MOMENTUM TRANSFER SHOWING 24-35 KNOTS ON THURSDAY.
STRONGEST GUSTS MAINLY OVER THE NORTHEAST MOUNTAINS AND ALONG
SHOWERS.

SOILS ACROSS THE AREA REMAIN VERY WET...AND IT WILL TAKE LESS
RAINFALL TO REACH SATURATION. THEREFORE...WATER PROBLEMS ARE
POSSIBLE DEPENDING ON SHOWERS INTENSITY AND DURATION...ESPECIALLY IF
THEY AFFECT THE CENTRAL AND SOUTHERN SECTIONS OF WV...AND SOUTHWEST
VA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE ECMWF SHOWS CONSISTENCY DURING THE PAST TWO MODEL RUNS...
STALLING THE COLD FRONT ACROSS SOUTHERN WV FRI NIGHT AND SAT. BOTH
THE ECMWF AND GEM MODELS BRING ELONGATED VORT MAXES...PROVIDING
FORCING ALONG THE STATIONARY BOUNDARY...THAT COULD ENHANCE SHOWERS
AND THUNDERSTORMS FRI AND SAT. THIS SCENARIO POSES A FLOOD THREAT
DUE TO THE WETNESS OF THE TERRAIN...AND THE DURATION OF THE
RAINFALL THIS WEEKEND. INCREASE POPS TO HIGH CHANCE FOR NOW TO ALLOW
FOR BETTER MODEL ASSESSMENT.

TEMPERATURE GUIDANCE INDICATES NEAR SEASONAL LEVELS AS A BASIC
WESTERLY FLOW ALOFT KEEPS MOST OF THE COLD AIR MASSES TO THE NORTH.
USED A COMBINATION OF HPC AND GMOS GUIDANCE FOR MAX AND MIN
TEMPERATURES THRU THE PERIOD. GENERALLY...MAX TEMPS WILL BE IN THE
MID TO UPPER 70S WED THRU FRI...WITH A RELATIVELY COOL TREND DURING
THE WEEKEND. LOW TEMPS SHOULD REMAIN SHOULD REMAIN IN THE 50S
LOWLANDS TO THE 40S HIGHER ELEVATIONS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CUMULUS BUILDING IN THE CLEARING IN THE STRATUS DECK...MAINLY IN
THE NORTHERN HALF OF THE CWA. SHOWERS AND THUNDERSTORMS WILL FIRE
IN THIS AREA...WITH THE HELP OF A WEAK PRESSURE TROUGH JUST
NORTHWEST OF THE OHIO RIVER. SOME THUNDER IS EXPECTED...AND
COVERED THIS WITH CB...AS INSTABILITY IS SOMEWHAT LIMITED.

FOLLOWED LAMP GUIDANCE TONIGHT...AND BRING VISIBILITIES DOWN
ACCORDINGLY. EKN HAS THE BEST CHANCE TO GO IFR...BUT THE CLEARING
NECESSARY TO DO SO WILL OCCUR LATE...SO IT WILL BE A RACE BETWEEN
THE CLEARING AND DAWN. PUT THE VIS TO IFR.

SURFACE WINDS REMAIN LIGHT...AND WILL COME AROUND TO THE NORTH
NORTHEAST INTO TUESDAY.

AVIATION OUTLOOK /BEYOND 18Z TUESDAY/...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT THURSDAY
MAY BRING IFR CONDITIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, May 11, 9:53 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1053 AM EDT MON MAY 11 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121500-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1053 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL BRING ADDITIONAL RAINFALL WEDNESDAY NIGHT AND
THURSDAY. THIS POSES A FLOODING THREAT FOR SOUTHERN AND CENTRAL
WEST VIRGINIA...AND SOUTHWEST VIRGINIA ON THURSDAY...DUE TO VERY
WET TERRAIN.

ANOTHER COLD FRONT COULD STALL ACROSS SOUTHERN WEST VIRGINIA
FRIDAY AND SATURDAY...BRINGING MODERATE TO HEAVY RAINFALL WITH
POSSIBLE ADDITIONAL WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 1:50 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT MON MAY 11 2009

OHZ067-075-076-083>087-WVZ007>011-017-019-020-031-111945-
ATHENS-DODDRIDGE-GALLIA-HARRISON-JACKSON-LAWRENCE-MASON-MEIGS-MORGAN-
PLEASANTS-RITCHIE-TYLER-VINTON-WASHINGTON-WIRT-WOOD-
250 PM EDT MON MAY 11 2009

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
ATHENS...HARRISON...DODDRIDGE...GALLIA...JACKSON...MEIGS...
LAWRENCE...JACKSON...MASON...PLEASANTS...RITCHIE...SOUTHERN
MORGAN...TYLER...VINTON...WASHINGTON...WIRT AND WOOD COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SCATTERED THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST OHIO AND
NORTHERN WEST VIRGINIA.  ALL OF THE STORMS WERE MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH ANY OF THE
STRONGER STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Local storm report, May 11, 2:25 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
325 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             CHAUNCEY                39.40N 82.13W
05/11/2009  U0.25 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, May 11, 3:15 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
415 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             WASHINGTON              39.21N 81.66W
05/11/2009  U0.25 INCH       WOOD               WV   PUBLIC

&&

NNNN
Special weather statement, May 11, 4:38 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT MON MAY 11 2009

OHZ086-WVZ007-112215-
GALLIA-MASON-
538 PM EDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA AND NORTHERN
MASON COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF RUTLAND...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR KYGER AROUND 545 PM...CHESHIRE AROUND 555
PM...LAKIN AROUND 600 PM AND LETART AROUND 615 PM.  IF THE STORM
BUILDS SOUTH...POINT PLEASANT MAY BE AFFECTED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

22
Special weather statement, May 11, 5:23 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT MON MAY 11 2009

WVZ011-112300-
TYLER-
623 PM EDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT TYLER COUNTY...

AT 616 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED JUST NORTH OF PADEN CITY...ACROSS THE
OHIO RIVER IN MONROE COUNTY OHIO.

THE THUNDERSTORM WAS MOVING SOUTHEAST AT 25 MPH TOWARD NORTHERN
TYLER COUNTY.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE AFFECTING AREAS NEAR SUCH COMMUNITIES AS PADEN
CITY...SISTERSVILLE....PURSLEY...KIDWELL...AND MIDDLEBOURNE BETWEEN
6:30 AND 7 PM.

IF THE STORM INTENSIFIES...A BRIEF SEVERE THUNDERSTORM WARNING
FOR LARGER HAIL MAY BE POSTED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

22

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tyler

When
May 11, 5:37 PM EST
Where
Tyler County, Paden City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.600, -80.930

Hail, Tyler

When
May 11, 5:53 PM EST
Where
Tyler County, Kidwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.530, -80.880

Hail, Doddridge

When
May 11, 6:20 PM EST
Where
Doddridge County, Ashley
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.400, -80.670

Thunderstorm Wind, Harrison

When
May 11, 7:15 PM EST
Where
Harrison County, Kincheloe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.150, -80.500

Trees and large branches were snapped off. Roof shingles were damaged on one house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163029, 163028, 163027, 163031.